Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


elevated triglycerides as a side effect
Nov 13, 2006

I currently take Atripla, CD4 439, VL undetectable. I am not over or underweight (5 9 & 155lbs) eat healthy, and exercise aerobically and with weights regularly. As well I don't smoke or drink alcohol. My triglycerides are 501, HDL 34, LDL near normal, cholesterol 198. All other relevant test results are in the normal ranges including blood sugar at 98. The triglycerides have been elevated since starting therapy three years ago first with Kaletra & Combivir then Sustiva & Combivir and now Atripla. I'm told by my doctor that this is a side effect of the HIV medication as these numbers were normal before starting medication and have now been prescribed 20 mg Lipitor daily in an effort to stabilize the triglycerides. My research shows that Lipitor is not effective in lowering triglyceride levels nor substantially raising HDL levels. My research also shows that elevated triglycerides (when not related to a possible side effect of another medicine) are related to sugar and carbohydrate intake as opposed to excessive fat intake which has confused me even more. Is my research correct or am I getting bad information and should I start taking the Lipitor or not? If not how should I deal with the high triglycerides? As always thanks for your help.

Response from Dr. Conway

Elevated triglyceride levels are a common side effect of Kaletra. It usually gets better when the drug is stopped, and it would be extremely unusual for it to persist so long after the drug has been stopped. As for the elevated triglycerides, the best approach (especially if the cholesterol is OK) is diet and exercise...the diet being more balanced to include proteins and complex carbs and low to moderate fat. If I were to use some prescribed therapy, Lipidil is more effective at controlling triglyceride levels than Lipitor.



Previous
What would cause this?
Next
Ear skin disorder

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement